Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Jun 20, 2021, 2:32 PM EDT for Harnett County, Wake County, North Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2021, 2:32 PM EDT (18:32 UTC)
- Expired
- Jun 20, 2021, 3:15 PM EDT
- In force
- 43 min
- Issued by
- NWS Raleigh, NC
Counties Harnett County, NC, Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 24 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.5 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -203 J/kg
- Mixed-layer LCL
- 746 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
301
WWUS82 KRAH 201832
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
232 PM EDT Sun Jun 20 2021
NCZ041-042-077-201915-
Johnston NC-Harnett NC-Wake NC-
232 PM EDT Sun Jun 20 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL HARNETT...
SOUTHERN WAKE AND WESTERN JOHNSTON COUNTIES UNTIL 315 PM EDT...
At 231 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Cary to near
Lillington. Movement was east at 35 mph.
Wind gusts up to 50 mph will be possible with these storms.
Deadly cloud to ground lightning will also be possible with these
storms.
Locations impacted include...
Raleigh, Cary, Lillington, Garner, Fuquay-Varina, Clayton, Angier,
Benson, Apex and Holly Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3588 7833 3536 7854 3533 7904 3553 7897
3558 7892 3559 7894 3576 7888
TIME...MOT...LOC 1831Z 248DEG 29KT 3571 7875 3538 7891
$$
npWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jun 20, 1:22 PM EDT, 1 hour 10 minutes earlier.
Area forecast discussion, Jun 20, 1:22 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 122 PM EDT Sun Jun 20 2021 .SYNOPSIS... The remnants of Claudette will track across the Southeast today, eventually moving through eastern NC tonight and offshore Monday morning. Following a brief period of dry weather Monday afternoon, additional shower and thunderstorm chances are expected on Tuesday as a cold front moves through the area. && .NEAR TERM /TODAY THROUGH TONIGHT/... As of 1035 AM Sunday... Latest surface analysis shows the center of Tropical Depression Claudette centered across northern GA with a surface pressure of around 1008 mb. A surface trough extending east and northeast of Claudette was analyzed across northern SC and far southeast NC with tropical dewpoints in the mid to upper 70s south of the boundary contributing to a very tight surface CAPE gradient near the border with SCAPE values well over 2000 J/Kg at 9am. North of the boundary, areas of rain have stabilized the boundary layer for the time being. This initial round of convection included some thunderstorms including one rotating cell across the Sandhills around 8am. There hasn't been any lightning across central NC for the past hour or more. Latest visible satellite imagery shows some breaks in the overcast and hi res NWP guidance shows instability increasing during the afternoon with the southern and southeastern half of the CWA moderately unstable this afternoon and evening. The wind field strengthens today and tonight as the Claudette's circulation approaches. SPC has pushed the slight risk area northern to now include portions of the Sandhills. HREF max updraft forecasts still show areas south and east of Raleigh with the greatest risk of stronger updrafts and convection with a limited chance to the north and west. The current band of rain and showers in advance of the surface trough and at the nose of stronger low/mid level flow will lift east and north into early this afternoon. New convection is expected to develop early this afternoon in its wake in the destabilizing region across southern NC and then advance northeast this afternoon and early evening. A lull appears likely during the mid and late evening before Claudette and convection near its center moves into the southern Piedmont around midnight, across the Sandhills between 2 and 4am and then across the southern Coastal Plain during the predawn and daybreak hours. Strong forcing associated with the circulation combined with locally maximized moisture advection near the low should yield a period of locally strong storms and heavy rainfall across the far southern Piedmont, Sandhills and southern Coastal Plain. UH tracks from the 00Z HREF suggest the potential for a few rotating storms in the climatologically favored area along and just east of the surface circulation. Rainfall amounts will vary across the region, with a half inch expected along the NC/VA border and closer to 2 inches across the Sandhills/southern Coastal Plain. Locally higher amounts will be possible as a result of embedded stronger convection. Temperatures today will be impacted by periods of convection, some breaks of sun and the northward advancing trough/warm front. Highs will range in the lower to mid 80s with some upper 70s. Mild and muggy lows tonight in the lower to mid 70s. -Blaes && .SHORT TERM /MONDAY THROUGH MONDAY NIGHT/... As of 300 AM Sunday... In the wake of Claudette, weak shortwave ridging aloft should make for a mostly dry day across the area. Lee troughing east of the mountains could yield a few showers late in the day with some suggestion of a stray shower or two making their way into the NW Piedmont. However elsewhere across the area, dry weather looks likely. Temperatures will rebound into the lower 90s Monday afternoon with yet another mild night expected Monday night with lows in the low/mix 70s. An approaching cold front won't reach the area until Tuesday, but increasing mid and high clouds will begin to overspread the area late in the day and increase through the overnight hours. && .LONG TERM /TUESDAY THROUGH SUNDAY/... As of 122 PM Sunday... A rather deep long-wave trough moving across the ern US will push a cold front across central NC during the afternoon and evening hours on Tuesday. The best opportunity for sunshine during the early half of the day will likely be across the eastern 2/3rd of our zones (with that area perhaps still under the influence of subsidence on the back side of Claudette). That sunshine should allow for destabilization with heating of the day; and that, when combined with a vigorous upper level wind fields and a likely ongoing prefrontal band of showers and tstms should set the stage for a round of isold severe t-storms with damaging straight-line winds the primary threat Tuesday afternoon and evening. Highs Tuesday may be limited by increasing clouds, but should still top out in the mid 80s. The front will likely stall just offshore, given that a robust jet streak on the east side of the upper trough quickly lifts out Tuesday night, leaving an upper weakness over the Southeast. However, the latest guidance keeps the boundary and moisture pooling along it just far enough to our east to suggest that PoPs from Wednesday through the rest of the work week should be at or below climo, perhaps highest across our eastern zones owing to the uncertainty with the final position of the stalled boundary. Temps during this time will start off 5+ deg below normal on Wednesday in the wake of the cold front, but then gradually climb back to near normal by week's end. There's a fair amount of uncertainty for next weekend, as a complicated upper pattern featuring a long-wave trough somewhere invof the Great Lakes would suggest increasing rain chances for us as the trough and assoc sfc cold front move east toward our area. However, many differing details remain among the GFE and ECWMF and their ensembles, so for now will feature PoPs near climo Saturday and above-climo Sunday (with a cold front in the region) and temps near climo during that time. && .AVIATION /12Z SUNDAY THROUGH THURSDAY/... As of 528 AM Sunday... MVFR ceilings are starting to move in from the south along with an area of showers. Some embedded thunder is also noted within this area of precip but for the most part it's very isolated. The rain and lower cigs will continue to move northward this morning, but should break apart to some extent as it encounters subsidence from the weak ridge to the north. By this afternoon however, showers and isolated thunderstorms will become more numerous in nature. Localized areas of reduced vsbys are possible within the strongest storms throughout the day but otherwise vsbys should remain VFR. By this evening, rainfall should begin to shift east with improving conditions at INT/GSO. Rain chances are likely to hang on through the late evening hours as the surface circulation associated with Claudette moves through southeast NC. Outlook: Non-VFR weather possible early Monday morning as the moisture associated with Claudette moves east. Most of Monday should be VFR but another round of MVFR/IFR conditions appears likely Tuesday coincident with a surface cold frontal passage. Improving conditions likely Wednesday through the end of the week. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Leins NEAR TERM...Blaes SHORT TERM...Leins LONG TERM...np AVIATION...Leins
Hazardous weather outlook, Jun 20, 5:18 AM EDT, 9 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 518 AM EDT Sun Jun 20 2021 NCZ042-073>078-083>086-088-089-210930- Johnston-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond- Scotland-Hoke-Cumberland-Sampson- 518 AM EDT Sun Jun 20 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Moisture associated with Tropical Depression Claudette will move into the area today, resulting in periods of showers and thunderstorms through late tonight. Some storms could be strong to severe with damaging winds possible, as well as an isolated tornado. In addition, brief periods of heavy rain are possible with the strongest storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A cold front will bring showers and thunderstorms to the area on Tuesday. Some of the storms could be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ007>011-021>028-038>041-043-210930- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Wilson- 518 AM EDT Sun Jun 20 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Moisture associated with Tropical Depression Claudette will move into the area today, resulting in periods of showers and thunderstorms through late tonight. Some storms could be strong to severe with damaging winds possible. In addition, brief periods of heavy rain are possible with the strongest storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A cold front will bring showers and thunderstorms to the area on Tuesday. Some of the storms could be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Jun 20, 12:29 PM EDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1229 PM EDT Sun Jun 20 2021
NCZ042-077-088-089-201730-
Johnston NC-Sampson NC-Harnett NC-Cumberland NC-
1229 PM EDT Sun Jun 20 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SAMPSON...
SOUTHEASTERN HARNETT...NORTH CENTRAL CUMBERLAND AND SOUTHWESTERN
JOHNSTON COUNTIES UNTIL 130 PM EDT...
At 1227 PM EDT, Doppler radar was tracking a strong thunderstorm near
Godwin, or 10 miles south of Lillington, moving northeast at 30 mph.
Wind gusts up to 50 mph will be possible with this storm.
Deadly cloud to ground lightning will also be possible with this
storm.
Locations impacted include...
Dunn, Benson, Godwin, Erwin, Coats, Four Oaks, Newton Grove, Falcon,
Linden and Spivey's Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Doppler radar has indicated weak rotation with this storm. If the
storm intensifies and rotation strengthens, a warning may need to be
issued.
&&
LAT...LON 3531 7893 3557 7841 3531 7829 3529 7830
3527 7829 3515 7885
TIME...MOT...LOC 1627Z 240DEG 27KT 3525 7878Special weather statement, Jun 20, 1:51 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Raleigh NC
151 PM EDT Sun Jun 20 2021
NCZ042-043-078-088-089-201830-
Johnston NC-Sampson NC-Wayne NC-Wilson NC-Cumberland NC-
151 PM EDT Sun Jun 20 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WAYNE...SAMPSON...
EASTERN CUMBERLAND...SOUTHERN WILSON AND SOUTHEASTERN JOHNSTON
COUNTIES UNTIL 230 PM EDT...
At 150 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Fremont to near
Clinton. Movement was east at 45 mph.
Wind gusts up to 50 mph will be possible with these storms.
Deadly cloud to ground lightning will also be possible with these
storms.
Locations impacted include...
Goldsboro, Clinton, Wilson, Mount Olive, Fremont, Walnut Creek,
Micro, Selma, Pine Level and Kenly.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Doppler radar has indicated weak rotation with this storm. If the
storm intensifies and rotation strengthens, a warning may need to be
issued.
&&
LAT...LON 3489 7874 3519 7869 3568 7810 3571 7770
3568 7766 3557 7782 3543 7783 3538 7780
3516 7791 3517 7797 3519 7802 3519 7816
3490 7815 3480 7818
TIME...MOT...LOC 1750Z 260DEG 39KT 3553 7795 3498 7842Special weather statement, Jun 20, 2:32 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
232 PM EDT Sun Jun 20 2021
NCZ041-042-077-201915-
Johnston NC-Harnett NC-Wake NC-
232 PM EDT Sun Jun 20 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL HARNETT...
SOUTHERN WAKE AND WESTERN JOHNSTON COUNTIES UNTIL 315 PM EDT...
At 231 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Cary to near
Lillington. Movement was east at 35 mph.
Wind gusts up to 50 mph will be possible with these storms.
Deadly cloud to ground lightning will also be possible with these
storms.
Locations impacted include...
Raleigh, Cary, Lillington, Garner, Fuquay-Varina, Clayton, Angier,
Benson, Apex and Holly Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3588 7833 3536 7854 3533 7904 3553 7897
3558 7892 3559 7894 3576 7888
TIME...MOT...LOC 1831Z 248DEG 29KT 3571 7875 3538 7891
npThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 6:52 AM EDT | Special Weather Statement | RAH | Hoke, Scotland | 38 min |
| Jun 20, 7:37 AM EDT | Special Weather Statement | RAH | Hoke | 53 min |
| Jun 20, 8:23 AM EDT | Special Weather Statement | RAH | Cumberland | 52 min |
| Jun 20, 12:29 PM EDT | Special Weather Statement | RAH | Harnett | 61 min |
| Jun 20, 1:51 PM EDT | Special Weather Statement | RAH | Sampson, Wayne | 39 min |
| Jun 20, 2:07 PM EDT | Severe Thunderstorm Warning | RAH | Sampson, Wayne | 38 min |
| Jun 20, 2:17 PM EDT | Areal Flood Advisory | RAH | Sampson, Wayne | 58 min |
| Jun 20, 3:21 PM EDT | Special Weather Statement | RAH | Harnett, Lee | 39 min |
| Jun 20, 3:25 PM EDT | Special Weather Statement | RAH | Anson | 50 min |
| Jun 20, 4:13 PM EDT | Special Weather Statement | RAH | Harnett | 62 min |
| Jun 20, 4:31 PM EDT | Areal Flood Advisory | RAH | Harnett | 3 hr |
| Jun 20, 6:24 PM EDT | Special Weather Statement | RAH | Cumberland, Hoke, Scotland | 66 min |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.